You are here
General information about the safety of medicines and how safety is monitored.
Medicine safety reviews
Please note that prior to 2014 the TGA did not routinely publish final safety reviews on its website.
- Antidepressant utilisation and risk of suicide in young people
28 April 2021: This safety investigation was conducted in response to a review article by Whitely, Raven, and Jureidini, in July 2020 that postulated that increased antidepressant prescribing has resulted in an increased rate of suicide in young people in Australia
- Review on the safety of low dose cannabidiol
24 April 2020: A safety review of cannabidiol (CBD) at lower doses
- Update of codeine safety and efficacy review
20 December 2016: Review to ascertain whether any further evidence has accrued in relation to the safety and efficacy of low-dose codeine containing products
- Safety review: Nonsteroidal anti-inflammatory drugs (NSAIDs) and spontaneous abortion
11 October 2016: A review of the Product Information documents and package warnings for all non-steroidal anti-inflammatory drugs in relation to information provided about the potential increased risk of miscarriage due to exposure in early pregnancy.
- Review of the efficacy and safety of over-the-counter codeine combination medicines
23 March 2016: A report investigating the efficacy and safety of over-the-counter codeine containing combination analgesics for pain and codeine based antitussives
- Safety review of Andrographis paniculata and anaphylactic/allergic reactions
8 October 2015: Safety review of andrographis - a herbal ingredient used in some complementary medicines
- Safety review: Codeine use in children and ultra-rapid metabolisers
1 October 2015: This review concerns the safety of use of all codeine-containing products in children and breast-feeding mothers, in the context of genetically determined ultra-rapid metabolism of codeine to morphine.
- Enhanced school-based surveillance of acute adverse events following immunisation with human papillomavirus vaccine in males and females, 2013
14 May 2015: This report describes all AEFIs reported to the TGA for quadrivalent HPV vaccine in 2013, including reports made through the enhanced surveillance arrangements, which focused on the four AEFIs of special interest.
- Review of cardiovascular safety of non-steroidal anti-inflammatory drugs
7 October 2014: A review of the relevant medical literature published since 2005 and other relevant data relating to the cardiovascular risks associated with the use of the eight non-steroidal anti-inflammatory drugs (NSAIDs).
- Safety review of diclofenac
7 October 2014: Following the cardiovascular safety review of all NSAIDs and concerns regarding the risk of hepatotoxicity, the TGA conducted a full safety review of diclofenac.
Medicines scheduling reviews
- Modified release paracetamol
30 August 2018: Advisory Committee on Medicines Scheduling to consider upscheduling to 'Pharmacist Only'
Medicine safety guidelines
- Australian requirements and recommendations for pharmacovigilance responsibilities of sponsors of medicines
Requirements and guidance for the reporting of adverse reactions and significant safety issues for both registered and listed medicines regulated by the TGA
- Joint TGA-Medicines Australia guidelines for the design and conduct of company-sponsored post-marketing surveillance (PMS) studies
These guidelines apply to company-sponsored post-marketing surveillance studies of drug safety and toxicity
Medicine safety monitoring
- Adverse events: Australian statistics on medicines
Reports for incorporation into the Department of Health publication Australian Statistics on Medicines
- Therapeutic product vigilance
TGA's approach to therapeutic product vigilance
- Reporting medicine and vaccine adverse events
What to report, how to report and what happens to reports
- Database of Adverse Event Notifications (DAEN)
Information about adverse events related to medicines and vaccines used in Australia
Scientific review reports
- Toxicity of tartrazine
1 February 2014: The TGA undertook a thorough search of the literature from the 1970s to the present for peer-reviewed publications dealing with the toxicity of tartrazine and consumption of tartrazine and its possible correlation with hyperactivity and behavioural changes